Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 116, NWS Phoenix, AZ

October 13, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 13, 2018, 2:50 PM MST for Maricopa County, Arizona. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2018, 2:50 PM MST (21:50 UTC)
Expired
Oct 13, 2018, 4:45 PM MST
In force
115 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 108 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 3:00 PM MSTFLASH FLOOD2 N Gila Bend, AZFLASH FLOODING ALONG SAND TANK WASH. ROAD CLOSURE OF WATERMELON ROAD AND INDIAN ROAD. TIMING AND INFORMATION FROM MARICOPA COUNTY FLOOD CONTROL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WGUS55 KPSR 132150
FFWPSR
AZC013-140145-
/O.NEW.KPSR.FF.W.0116.181013T2150Z-181014T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
250 PM MST SAT OCT 13 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 645 PM MST.

* At 247 PM MST, gauge reports indicated Sand Tank Wash at I-8 was 
  continuing to rise from up to one inch of rainfall that occurred 
  earlier today. This will result in flooding to Indian Road and 
  Watermelon Road near Gila Bend. 

* Some locations that will experience flooding include...
  Gila Bend and Gila Bend Auxiliary Field. 

* This includes the following highways...
  AZ Interstate 8 between mile markers 112 and 120.
  AZ Route 238 near mile marker 1.
  AZ Route 85 between mile markers 1 and 7, and between mile markers
  119 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3278 11275 3304 11284 3305 11268 3281 11263

$$

LJH
2 follow-up statements
681 
WGUS75 KPSR 132254
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
354 PM MST SAT OCT 13 2018

AZC013-140145-
/O.CON.KPSR.FF.W.0116.000000T0000Z-181014T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
354 PM MST SAT OCT 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
MARICOPA COUNTY...

At 349 PM MST, gauge reports indicated water levels are already 
falling in Sand Tank Wash just south of Gila Bend. Up to one inch of 
rain fell earlier this afternoon but have since ended. Flash 
flooding is expected to continue for areas downstream.  

Some locations that will experience flooding include...
Gila Bend and Gila Bend Auxiliary Field. 

This includes the following highways...
AZ Interstate 8 between mile markers 112 and 120.
AZ Route 238 near mile marker 1.
AZ Route 85 between mile markers 1 and 7, and between mile markers
119 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3278 11275 3304 11284 3305 11268 3281 11263

$$

Wilson
854 
WGUS75 KPSR 132345
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
445 PM MST SAT OCT 13 2018

AZC013-132355-
/O.CAN.KPSR.FF.W.0116.000000T0000Z-181014T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
445 PM MST SAT OCT 13 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3278 11275 3304 11284 3305 11268 3281 11263

$$

Wilson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 2:49 PM MST, 1 minute earlier.

Area forecast discussion, Oct 13, 2:49 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
249 PM MST Sat Oct 13 2018

.UPDATE...
The Flash Flood Watch issued for the Lower Colorado River Valley
and most of southwest and south-central Arizona is now in effect
until 5 am MST/PDT Sunday.

&&

.SYNOPSIS...
Scattered to numerous showers and thunderstorms will continue
across southwest and south-central Arizona through tonight. A
following weather system will become centered over Arizona for
much of next week. However, it will have much less moisture to
work with. Thus, rain chances will tend to be slight and confined
to south-central Arizona. High temperatures will be much cooler
overall and remain well below normal through next week.

&&

.DISCUSSION...
Through tomorrow...The center of the upper-level low is over
southeast California with 1 to 1.1 inches of precipitable water
ahead of this system. The entrance region of the jet max is
situated near the southern portion of our CWA (near southern
Maricopa county/Pinal county), with very good divergence ahead of
this maximum. This area continues to serve as an area of focus
for shower re-development and with the steering flow being out of
the southwest, these redeveloped showers continue to move over the
same area again and again. We have seen a lot of rainfall in the
Phoenix area, and due to this, Sky Harbor has now seen it's
rainiest October ever. In addition, numerous alerts were issued
across Maricopa and Pinal counties due to flooding. Out west,
there has been enough clearing to allow the atmosphere to
destabilize and current mesoanalysis shows 1500 J/kg of surface
based CAPE across southwest AZ. In this area, the radar shows more
thunderstorm re-development with this activity expected to fill
in and move eastward providing our southwest and south-central
locations with another chance of showers and embedded
thunderstorms. The HREF is timing the activity that is developing
out west now to reach the Phoenix metro somewhere between 03 and
06Z. The HREF also has continued to show most of the activity
ending by 12Z and because of this we extended the Flash Flood
Watch until 5 am MST. With pretty decent shear remaining over the
southern portions of our forecast area, storms will have the
potential to become strong and produce brief gusty winds and small
hail, and brief spin ups. After 12Z Sunday, the dynamical forcing
will shift into eastern Arizona, with mostly dry conditions
existing through the early afternoon. After 21Z (2 pm MST), areas
across our northeast CWA will have the best potential for showers
and isolated storms. Highs on Sunday will be in the low 80s along
the lower deserts west of the Colorado River and in the 70s
across the lower deserts east of the Colorado River.

Sunday night through Friday...
As one system departs, another moves in from the north. That
trajectory is typically a dry one and models show PWAT values
dropping sharply as the associated cold front advects dry air
southward into our area - most noticeably over southwest AZ and
southeast CA. However, the upper trough quickly becomes a closed
low centered over Arizona by Monday afternoon. It lingers through
Wednesday before shifting north-northeastward by Thursday. This
keeps PoPs going over south- central AZ. But, due to drier air in
place, PoPs are only in the slight category (except for occasional
chance level numbers over higher terrain areas of south-central
AZ). There may be a lingering baggy trough remaining on Friday but
heights/thicknesses will be higher. Anticipate somewhat cooler
temperatures on Monday (mainly over our western areas despite
mostly clear skies there). Very gradual warming from there.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Widespread shower activity continues this morning across the Phoenix
area. The heaviest rain is impacting the north and west valley where
lower ceilings and visibility can be found, though that activity is
generally moving to the north and east. Expecting cigs/vsby to be
borderline MVFR all day then dipping into MVFR and even briefly down
to IFR with stronger showers. Winds will persist from an E/SE
direction. With all the clouds, threat of convection is decreasing
thus removed from TAFs (though probability is not zero). Expect
activity to decrease later tonight and conditions to improve. Some
potential exists for fog Sunday AM, but too low to include in TAFs
at this time.

Southeast California/Southwest Arizona including KIPL and KBLH:
Improved conditions for the rest of the day as bulk of storm system
edges to the east. Expect persistent wind directions and VFR
conditions.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday: On Tuesday, chances for showers and
storms will exist mainly across southern Gila county with
locations further west remaining mostly dry. Wednesday through
Friday, precipitation chances will be less than 10% area wide. On
Saturday, precipitation chances will rise slightly mainly north
and east of the Phoenix area. The lowest minimum humidities will
be west of the Colorado River, where values in the 15 to 25
percent range will exist. Wind gusts will generally remain below
20 mph. High temperatures will stay well below normal with highs
generally increasing a few degrees each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through tonight for AZZ530>534-536>555-
557>559.

CA...Flash Flood Watch through tonight for CAZ569.

&&

DISCUSSION...Hernandez/AJ
AVIATION...Iniguez
FIRE WEATHER...Hernandez

In the hours before

Local storm report, Oct 13, 12:39 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1239 PM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     FLASH FLOOD      2 NW GOODYEAR           33.46N 112.44W
10/13/2018                   MARICOPA           AZ   EMERGENCY MNGR

            CITY OF GOODYEAR REPORTS CITRUS RD BETWEEN
            MCDOWELL RD AND VAN BUREN RD IS CLOSED IN
            BOTH DIRECTIONS DUE TO FLOODING.

&&

PI
Local storm report, Oct 13, 12:42 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1242 PM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      8 W BEARDSLEY           33.66N 112.53W
10/13/2018                   MARICOPA           AZ   EMERGENCY MNGR

            CITY OF SURPRISE REPORTS 219TH AVE NORTH OF
            SUN VALLEY PARKWAY IS CLOSED DUE TO
            FLOODING.

&&

PI
Local storm report, Oct 13, 1:09 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
109 PM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      15 SSW BUCKEYE          33.19N 112.70W
10/13/2018                   MARICOPA           AZ   DEPT OF HIGHWAYS

            MCDOT REPORTS OLD US 80 CLOSED FOR
            NORTHBOUND TRAVEL AT PATTERSON RD DUE TO
            FLOODING.

&&

PI
Local storm report, Oct 13, 1:11 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
111 PM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     FLASH FLOOD      3 SSW GUADALUPE         33.33N 111.98W
10/13/2018                   MARICOPA           AZ   EMERGENCY MNGR

            PHOENIX PD REPORTS SOUTH 48TH STREET IS
            CLOSED DUE TO FLOODING FROM EAST WARNER ROAD
            TO EAST HOH WAY.

&&

PI
Local storm report, Oct 13, 1:15 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
115 PM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     FLASH FLOOD      6 ESE BUCKEYE           33.33N 112.50W
10/13/2018                   MARICOPA           AZ   EMERGENCY MNGR

            MCDOT REPORTS NARRAMORE RD CLOSED WEST OF
            AIRPORT RD DUE TO FLOODING.

&&

PI
Local storm report, Oct 13, 1:28 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
128 PM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     FLASH FLOOD      5 NNW BEARDSLEY         33.74N 112.41W
10/13/2018                   MARICOPA           AZ   LAW ENFORCEMENT

            SURPRISE PD REPORTS 163RD AND DALE LANE
            CLOSED DUE TO FLOODING.

&&

PI

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:29 AM MSTSpecial Weather StatementPSR46 min
Oct 13, 2:52 AM MSTFlash Flood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma25 hr
Oct 13, 4:13 AM MSTSpecial Weather StatementPSRLa Paz47 min
Oct 13, 4:37 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 13, 5:47 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 13, 7:22 AM MSTFlash Flood WarningPSRLa Paz4 hr
Oct 13, 7:35 AM MSTSpecial Weather StatementPSR40 min
Oct 13, 8:05 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 13, 8:15 AM MSTSpecial Weather StatementPSRMaricopa45 min
Oct 13, 8:26 AM MSTFlash Flood WarningPSRMaricopa, Pinal6 hr
Oct 13, 8:38 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Oct 13, 8:49 AM MSTSevere Thunderstorm WarningPSRMaricopa41 min
Oct 13, 9:00 AM MSTSpecial Weather StatementPSRMaricopa30 min
Oct 13, 9:04 AM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Oct 13, 9:14 AM MSTFlash Flood WarningPSRMaricopa, Pinal4 hr
Oct 13, 9:33 AM MSTSpecial Weather StatementPSRMaricopa42 min
Oct 13, 10:08 AM MSTFlash Flood WarningPSRMaricopa4 hr
Oct 13, 10:26 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Oct 13, 10:41 AM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Oct 13, 10:55 AM MSTFlash Flood WarningPSRMaricopa4 hr
Oct 13, 11:34 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 13, 11:39 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 13, 12:51 PM MSTFlash Flood WarningPSRMaricopa114 min
Oct 13, 1:17 PM MSTFlash Flood WarningPSRPinal88 min
Oct 13, 2:09 PM MSTAreal Flood AdvisoryPSRMaricopa111 min
Oct 13, 2:30 PM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Oct 13, 2:39 PM MSTAreal Flood WarningPSRMaricopa, Pinal12 hr
Oct 13, 2:59 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 13, 3:27 PM MSTFlash Flood WarningPSRLa Paz, Yuma4 hr
Oct 13, 4:28 PM MSTAreal Flood WarningPSRMaricopa6 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.